Tennessee, 2010

Flash Flooding and Hail in Tennessee, May 24, 2010

May 24, 2010 · NWS MEG · 22 events in 9 counties and zones

A subtle upper level disturbance combined with a very unstable air mass to produce numerous showers and thunderstorms across the Mid South on May 24th, 2010. As convection developed throughout the day outflow boundaries were created that resulted in additional development until nearly all of the Mid South experienced at least some precipitation by sunset.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A subtle upper level disturbance combined with a very unstable air mass to produce numerous showers and thunderstorms across the Mid South on May 24th, 2010. As convection developed throughout the day outflow boundaries were created that resulted in additional development until nearly all of the Mid South experienced at least some precipitation by sunset. After sunset the storms dissipated. Some of the storms were severe with large hail, damaging winds and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 24, 5:39 AM CST, 2 hours 51 minutes earlier.

Area forecast discussion, May 24, 5:39 AM CST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
639 AM CDT MON MAY 24 2010

.UPDATE...
UPDATED FOR AVIATION.

&&

.PREV DISCUSSION... /ISSUED 408 AM CDT MON MAY 24 2010/

DISCUSSION...

IT WAS ANOTHER WARM AND HUMID EARLY MORNING ACROSS THE MIDSOUTH.
SKIES WERE CLEAR. SOME FOG HAD FORMED WITH LIGHT WINDS...BUT DO
NOT THINK THE FOG WILL BECOME A SIGNIFICANT PROBLEM THIS MORNING.

AN UNSEASONABLY HOT DAY CAN BE EXPECTED ACROSS THE MIDSOUTH TODAY.
THINK THIS WILL LIKELY BE THE HOTTEST DAY OF THE WEEK. WITH LIGHT
LOW LEVEL WINDS AND LIMITED MIXING...THINK TEMPERATURES WILL WARM
INTO THE LOWER AND MID 90S. HEAT INDEX READINGS WILL EVEN CLIMB
INTO THE UPPER 90S FROM MEMPHIS SOUTHWESTWARD. AFTERNOON HIGHS
WILL BE ABOUT 10 DEGREES ABOVE NORMAL FOR THIS TIME OF THE YEAR AND
MAY APPROACH RECORD HIGHS IN SOME LOCATIONS INCLUDING MEMPHIS. THE
UPPER LEVEL RIDGE OVER THE REGION WILL WEAKEN JUST SLIGHTLY TODAY
ALLOWING FOR A LITTLE BETTER COVERAGE OF SHOWERS AND THUNDERSTORMS
BY LATE THIS AFTERNOON AND EARLY EVENING...HAVE POPS RANGING FROM
30 PERCENT IMMEDIATELY ALONG THE TN RIVER TO 20 PERCENT ELSEWHERE.
THE ATMOSPHERE WILL BECOME VERY UNSTABLE THIS AFTERNOON DUE TO THE
HEAT WITH SBCAPES CLIMBING TO BETWEEN 3000 AND 4000 J/KG THIS
AFTERNOON. AS A RESULT...A FEW THUNDERSTORMS MAY BE SEVERE WITH
LARGE HAIL AND DAMAGING WIND.

ONLY SUBTLE CHANGES IN THIS WEATHER PATTER CAN BE EXPECTED THROUGH
THURSDAY. WILL CONTINUE WITH A 20 TO 30 PERCENT CHANCE OF MAINLY
AFTERNOON AND EARLY EVENING THUNDERSTORMS EACH DAY. 850 MB
TEMPERATURES ARE FORECAST TO COOL JUST SLIGHTLY WITH AFTERNOON
HIGHS IN THE UPPER 80S AND LOWER 90S...STILL ABOVE NORMAL. A FEW
SEVERE THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EARLY EVENING
WITH DAYTIME HEATING.

CONFIDENCE DECREASES IN THE FORECAST FOR FRIDAY INTO THE WEEKEND.
THE GFS INDICATES A BACKDOOR COLD FRONT WILL PUSH THROUGH THE
MIDSOUTH FRIDAY WITH SCATTERED THUNDERSTORMS...THEN A COOLER...DRIER
AND MORE STABLE AIR MASS WILL SPREAD OVER THE REGION FOR AT LEAST
THE BEGINNING OF THE WEEKEND. THE ECMWF SEEMS TO ALSO INDICATE
THIS SCENARIO TO SOME EXTENT BUT IS MUCH WEAKER WITH THE FRONT.
FOR NOW KEPT THE WEEKEND DRY WITH SOMEWHAT COOLER
TEMPERATURES...BUT DID NOT GO QUITE AS LOW AS SHOWN BY THE MEX MOS.

JCL

&&

.AVIATION...
12Z TAFS

SIMILAR WEATHER TO YESTERDAY... CLEAR MORNING SKIES AND ISOLATED
PATCHY LIFR FOG SHOULD GIVE WAY TO AREAWIDE VFR AND SCATTERED
CUMULUS BY MIDMORNING.

A FEW AFTERNOON THUNDERSTORMS WILL BE POSSIBLE...WITH THE TN RIVER
VALLEY LIKELY SEEING BEST CHANCES. COVERAGE STILL TOO LIMITED TO
TEMPO A TSRA MENTION. HAVE CHOSEN TO HANDLE WITH A BKN CB GROUP
AT THIS TIME.

PWB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  93  74  90  72 /  20  20  30  20
MKL  92  67  89  66 /  20  20  30  20
JBR  92  68  90  68 /  20  20  30  20
TUP  93  70  90  68 /  20  20  30  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 24, 3:14 AM CST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
414 AM CDT MON MAY 24 2010

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-251100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
414 AM CDT MON MAY 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL ARE
POSSIBLE THIS AFTERNOON AND EARLY EVENING WITH DAYTIME HEATING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL ARE
POSSIBLE EACH DAY TUESDAY THROUGH FRIDAY...MAINLY IN THE
AFTERNOON AND EARLY EVENING WITH DAYTIME HEATING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JCL

In the hours before

Special weather statement, May 24, 8:01 AM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
901 AM CDT MON MAY 24 2010

TNZ020-021-052-054-241430-
CARROLL TN-GIBSON TN-HENDERSON TN-MADISON TN-
901 AM CDT MON MAY 24 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 930 AM CDT FOR...

  SOUTHERN CARROLL COUNTY IN NORTHWEST TENNESSEE...
  SOUTHEASTERN GIBSON COUNTY IN NORTHWEST TENNESSEE...
  NORTHERN HENDERSON COUNTY IN SOUTHWEST TENNESSEE...
  NORTHEASTERN MADISON COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 7 MILES NORTH OF BARGERTON AT 901 AM CDT.
THE STORM WAS NEARLY STATIONARY.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CARROLL...GIBSON...HENDERSON AND MADISON COUNTIES...
INCLUDING LOCATIONS NEAR LEXINGTON...MILAN...NATCHEZ TRACE STATE
FOREST AND NATCHEZ TRACE STATE PARK...SHOULD MONITOR THIS STORM
CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO INCLUDES BEECH LAKE AND
PIN OAK LAKE.

The radar

The Paducah radar (KPAH), 137 km away, was scanning. The volume nearest the first event began at 14:28 UTC.

Open the radar archive at this moment

Event by event

10 hail, 7 flash flood, 5 thunderstorm wind. Local standard time, as filed.

Flash Flood, Carroll

When
May 24, 8:30 AM CST to 9:30 AM CST
Where
Carroll County, 0.09 mi SSE of Clarksburg to 0.15 mi ESE of Clarksburg
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.869, -88.399

Heavy rain produced flash flooding in Clarksburg. Highway 220 was flooded just west of town.

Hail, Weakley

When
May 24, 10:20 AM CST to 10:25 AM CST
Where
Weakley County, Martin
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.350, -88.850

Hail, Weakley

When
May 24, 10:26 AM CST to 10:31 AM CST
Where
Weakley County, Martin
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.350, -88.850

Thunderstorm Wind, Weakley

When
May 24, 10:35 AM CST to 10:40 AM CST
Where
Weakley County, 0.52 mi SSE of Martin to 0.54 mi SW of Martin
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
36.343, -88.847

Straight line winds knocked down power lines in downtown Martin. A building partially collapsed as well.

Thunderstorm Wind, Obion

When
May 24, 11:00 AM CST to 11:05 AM CST
Where
Obion County, 0.81 mi NNW of Highland to 0.97 mi WNW of Union City
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.431, -89.026

A trained spotter reported a 59 mph gust just east of Union City. Several trees were knocked down by straight line winds in the Union City area.

Flash Flood, Weakley

When
May 24, 11:30 AM CST to 12:30 PM CST
Where
Weakley County, Martin to 0.67 mi E of Martin
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.350, -88.850

Heavy rain produced flash flooding in Martin. Several streets were flooded.

Hail, Shelby

When
May 24, 11:38 AM CST to 11:43 AM CST
Where
Shelby County, 1.04 mi WSW of Cordova
Measured
1.75 in hail
Reported by
Public
Coordinates
35.142, -89.796

Public reported golf ball size hail at Germantown Parkway and Trinity Road in Cordova.

Hail, Shelby

When
May 24, 11:45 AM CST to 11:50 AM CST
Where
Shelby County, 1.02 mi WNW of Cordova
Measured
1 in hail
Reported by
Public
Coordinates
35.158, -89.795

Public reported quarter size hail at Germantown Parkway and Cordova Road in Cordova.

Flash Flood, Shelby

When
May 24, 11:45 AM CST to 12:45 PM CST
Where
Shelby County, 0.97 mi WNW of Woodstock to 0.77 mi W of Woodstock
Cause
Heavy Rain
Reported by
Public
Coordinates
35.276, -89.986

Heavy rain produced flash flooding across parts of Northern Shelby County. Fite Road at Highway 51 was flooded.

Hail, Shelby

When
May 24, 11:45 AM CST to 11:50 AM CST
Where
Shelby County, 1.46 mi ESE of Shelby Center
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.175, -89.825

Nickel size hail fell on Goodlett Farms Parkway between Whitten Road and Appling Road.

Hail, Shelby

When
May 24, 11:50 AM CST to 11:55 AM CST
Where
Shelby County, 1.98 mi SW of Cordova
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
35.129, -89.804

Nicked size hail fell at the National Weather Service office at the Agricenter International complex near Walnut Grove Road and Germantown Parkway.

Flash Flood, Shelby

When
May 24, 12:00 PM CST to 1:00 PM CST
Where
Shelby County, 1.94 mi NW of Cordova to 2.45 mi SSE of Shelby Center
Cause
Heavy Rain
Reported by
Public
Coordinates
35.170, -89.804

Heavy rain produced flash flooding across parts of Shelby County. The intersection of Raleigh Lagrange and Dexter Road was flooded. The parking lots and breezeways were flooded at the Greenbrook Apartments on Macon Road. Street flooding also occurred on Appling Road near the Bellevue Baptist Church.

Flash Flood, Shelby

When
May 24, 12:10 PM CST to 1:10 PM CST
Where
Shelby County, 1.66 mi ESE of Lucy to 1.54 mi ESE of Lucy
Cause
Heavy Rain
Reported by
Public
Coordinates
35.292, -89.902

Heavy rain produced flash flooding just south of Millington. Greenlawn Cove was flooded and garbage cans were floating in the street.

Hail, Shelby

When
May 24, 12:20 PM CST to 12:25 PM CST
Where
Shelby County, Collierville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.050, -89.670

Hail, Shelby

When
May 24, 12:20 PM CST to 12:25 PM CST
Where
Shelby County, 1.78 mi NNE of Collierville Arpk
Measured
0.75 in hail
Reported by
Public
Coordinates
35.024, -89.719

Penny size hail fell near the Carriage Crossing shopping center just west of Collierville.

Hail, Fayette

When
May 24, 12:30 PM CST to 12:35 PM CST
Where
Fayette County, Piperton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.050, -89.630

Thunderstorm Wind, Dyer

When
May 24, 12:30 PM CST to 12:35 PM CST
Where
Dyer County, 1.97 mi NW of Jenkinsville to 2.51 mi SSE of Lenox
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.074, -89.440

Straight line winds blew a 18 wheel truck off Interstate 155 just west of Dyersburg. Large highway signs were also blown over between mile markers 2 and 3.

Flash Flood, Shelby

When
May 24, 12:44 PM CST to 1:44 PM CST
Where
Shelby County, 0.99 mi ENE of Shelby Center to 0.78 mi E of Shelby Center
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
35.186, -89.834

Heavy rain produced flash flooding just south of Bartlett. The intersection of Whitten Road and Hillshire Circle was flooded and completely closed.

Thunderstorm Wind, Hardin

When
May 24, 2:53 PM CST to 3:30 PM CST
Where
Hardin County, 0.38 mi NE of Olivehill to 0.44 mi WNW of Childers Hill
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
35.273, -88.025

A 60 mph wind gust was measured at the Savannah AWOS. Trees and power lines were knocked down across Hardin County including Savannah, Pickwick, Walkertown, Childers Hill and Olivehill. Minor shingle damage was also reported throughout the county. A tree fell on a house on Country Club Road.

Thunderstorm Wind, Chester

When
May 24, 4:00 PM CST to 4:05 PM CST
Where
Chester County, 2.23 mi ENE of Henderson to Henderson
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.440, -88.632

Straight line winds knocked down trees in Henderson.

Hail, Madison

When
May 24, 4:40 PM CST to 4:45 PM CST
Where
Madison County, Beech Bluff
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.600, -88.650

Flash Flood, Chester

When
May 24, 4:45 PM CST to 5:45 PM CST
Where
Chester County, Henderson to 2.19 mi E of Henderson
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.430, -88.670

Heavy rain produced flash flooding in Chester County. Numerous roads were flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231558, 231560, 231562, 231580, 231581, 231582, 231813, 231814, 231815, 231816, 231817, 231819, 231821, 231822, 231823, 231827, 231834, 231842, 231851, 231886, 231895, 231898.